What is Compazine Overdose?
- Compazine belongs to a class of anti-psychotic drugs that is used in treating severe mental disorders such as schizophrenia. The drug is also used to help relieve severe symptoms of nausea, vomiting, and reduce anxiety
- Compazine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Compazine Overdose may be also referred to as (oral) Prochlorperazine Overdose.
What are the Causes of Compazine Overdose?
- Compazine Overdose is caused by intake of compazine containing drug in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is sold as Buccastem, Compazine, Spansule, and Stemetil among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Compazine Overdose?
The signs and symptoms of Compazine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, urinary system, muscular system, skin and ENT may be affected.
The signs and symptoms of Compazine Overdose may include
- Urination difficulties (unable to fully empty urinary bladder)
- Stiff muscles affecting the head and neck region; muscular spasms
- Lack of coordination; slow movements; finding it difficult to walk
- Appetite loss, difficulty in swallowing
- Mouth stays dry; sometimes, drooling is observed
- Increased heart-rate
- Decreased blood pressure (hypotension)
- Lethargy and weakness
- Disorientation, restlessness
- Feeling dizzy
- Shaking or tremors; seizures
- Rashes on the skin
- Nose block (congestion)
- Yellowing of the eyes, skin
- Vision abnormalities including blurred vision; small-sized pupils
- In women, menstrual abnormalities (changes in pattern)
How is First Aid administered for Compazine Overdose?
First Aid tips for Compazine Overdose:
- If the individual with Compazine Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
- Medically manage symptoms, such as abnormal heart rate and seizures
- Provide breathing support, if necessary
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer laxatives for elimination of drug from the body
- Administer fluids by an intravenous drip line
Who should administer First Aid for Compazine Overdose?
First aid for Compazine Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Compazine Overdose?
Compazine Overdose is usually not a life-threatening condition and once symptoms are managed, the prognosis is good. In many cases, the side effects subside with suitable treatment.
- In case of severe symptoms including abnormal heart rhythms, seizures, and coma, it may considerably worsen the outcome
- Typically, the prognosis is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Compazine Overdose be Prevented?
Compazine Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with compazine
- Talking to your healthcare provider, if recommended dose of compazine does not provide adequate relief
- Refrain from self-medication
- Exercising caution while taking multiple drugs with compazine
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual